Alert archive / California / Gale Warnings in 2013

Gale Warning 9, NWS Los Angeles, CA

March 16, 2013

NWS Los Angeles, CA issued this gale warning at Mar 16, 2013, 3:07 AM PDT. It took effect at Mar 16, 2013, 3:00 PM PDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 16, 2013, 3:07 AM PDT (10:07 UTC)
In effect from
Mar 16, 2013, 3:00 PM PDT
Expired
Mar 17, 2013, 3:00 AM PDT
In force
12 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Mar 15, 10:25 PM PDT, 4 hours 42 minutes earlier.

Area forecast discussion, Mar 15, 10:25 PM PDT, 4 hours 42 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
1025 PM PDT FRI MAR 15 2013

***UPDATE FOR NEW AVIATION DISCUSSION***

.SYNOPSIS...
AREAS OF NIGHT AND MORNING LOW CLOUDS AND FOG ALONG PORTIONS OF THE
COAST WILL CONTINUE THROUGH THE WEEKEND...OTHERWISE SKIES WILL BE
MOSTLY CLEAR. AFTERNOON TEMPERATURES WILL BE COOLER BUT REMAIN ABOVE
NORMAL THROUGH THE WEEKEND.  BY THE MIDDLE OF NEXT WEEK...RAIN
ACROSS THE REGION IS POSSIBLE AND TEMPERATURES WILL DROP BELOW
NORMAL.

&&

.SHORT TERM (TONIGHT-MON)...THE MARINE LAYER DEPTH INCREASED TO
AROUND 700 TO 800 FEET AT LAX THIS EVENING. LOW CLOUDS WERE CONFINED
TO COASTAL AREAS S OF POINT CONCEPTION WITH PATCHY DENSE FOG NOTED
AS WELL. NORTHERLY FLOW WAS OCCURRING OVER THE SANTA YNEZ RANGE AND
SHOULD DOWNSLOPE TO THE COAST THIS EVENING...RESULTING IN THE LOW
CLOUDS CLEARING AWAY FROM THE SBA S COAST BY MIDNIGHT. THE LOW
CLOUDS AND FOG WILL PREVAIL OVER THE L.A./VTU COUNTY COASTAL AREAS
OVERNIGHT. PATCHY LOW CLOUDS AND DENSE FOG ARE EXPECTED TO ALSO MOVE
INTO THE SAN GABRIEL VALLEY LATER TONIGHT...WHILE THE VTU/L.A.
COUNTY VLYS SHOULD REMAIN FREE OF THE LOW CLOUDS THANKS TO NORTHERLY
LOW LEVEL FLOW DEVELOPING IN THIS AREA AS WELL. OTHERWISE...FAIR
SKIES WITH VARYING AMOUNTS OF HI CLOUDS WILL PREVAIL OVER THE REGION
THRU THE NIGHT.

A FLAT UPPER RIDGE OVER SRN CA THIS EVENING WILL GIVE WAY TO
LOWERING 500 MB HEIGHTS ALONG WITH A BROAD NW FLOW ALOFT FOR SAT
THRU SUN. THERE WILL ALSO BE A WEAK UPPER LEVEL TROF MOVING THRU SRN
CA LATE SAT NIGHT AND SUN MORNING. WEAK UPPER LEVEL RIDGING SHOULD
THEN MOVE INTO THE AREA FOR MON. DRY WEATHER WITH CLEAR TO PARTLY
CLOUDY SKIES AND A GRADUAL COOLING TREND CAN BE EXPECTED SAT THRU
MON...ALTHO HIGHS WILL CONTINUE SEVERAL DEGREES ABOVE NORMAL FOR
MANY INLAND AREAS. NORTHERLY OFFSHORE WINDS ARE EXPECTED TO INCREASE
THROUGH SAT AND PERSIST AT TIMES INTO SUN...WITH THE STRONGEST NW
WINDS OVER THE L.A./VTU MTNS INCLUDING THE I-5 CORRIDOR...AND OVER
THE ANTELOPE VALLEY. GUSTY NW TO N WINDS WILL ALSO AFFECT THE SBA S
COAST AND MTNS SAT EVENING. WINDS MAY APPROACH OR REACH ADVISORY
LEVELS AT TIMES IN THESE AREAS ESPECIALLY LATER SAT AND SAT NIGHT.
THE OFFSHORE FLOW WILL HELP TO DECREASE THE LOW CLOUDS AND FOG FOR
THE CENTRAL COAST...WITH SOME LINGERING OVER THE L.A./VTU COAST...
AND ALONG THE SBA S COAST BY SUNDAY NIGHT. IT APPEARS THERE SHOULD
BE LIMITED INLAND MOVEMENT OF THE LOW CLOUDS TO THE VALLEYS EXCEPT
FOR THE SAN GABRIEL VALLEY.

***FROM PREVIOUS DISCUSSION***

.LONG TERM (TUE-FRI)...A SLIGHTLY STRONGER SYSTEM WILL START
SPREADING CLOUDS INTO THE AREA TUESDAY WITH A GOOD CHANCE OF RAIN
LATE TUESDAY NIGHT INTO WEDNESDAY FOR THE CENTRAL COAST. THE GFS
SHOWS A LITTLE BETTER MOISTURE FETCH WITH IT THAN THE ECMWF, BUT
BOTH SHOW THE FRONT WASHING OUT AS IT TRAVERSES EAST ACROSS OUR
AREA. EITHER WAY, NOT A BIG RAIN PRODUCER BY ANY MEANS WITH THE
HIGHEST TOTALS, AROUND A QUARTER INCH, NORTH OF CONCEPTION.

WE DRY OUT PRETTY QUICKLY THU AND FRI AS AS WE TRANSITION TO A NORTH
AND NORTHEAST FLOW AND WARMING TEMPS INTO NEXT WEEKEND.

&&

.MARINE...A SURFACE PRESSURE GRADIENT ACROSS SOUTHERN CALIFORNIA
WILL INCREASE TONIGHT INTO SATURDAY...AS HIGH PRESSURE STRENGTHENS
OVER THE NE PACIFIC...AND LOW PRESSURE DEVELOPS OVER SOUTHERN
INTERIOR CALIFORNIA NEAR NEEDLES. THE LATEST MODEL RUNS HAVE
INCREASED WINDS OVER THE OUTER COASTAL WATERS TO NEAR GALE
FORCE...WITH LOCAL GALE FORCE GUSTS FORECAST FOR THIS EVENING AND
AGAIN LATE SATURDAY AFTERNOON AND EVENING. IF THE MODELS CONTINUE TO
INCREASE THE WINDS...WITH MORE WIDESPREAD GALE FORCE GUSTS...A GALE
WARNING WILL BE NEEDED FOR PZZ670 AND PZZ673 FOR SATURDAY THROUGH
SATURDAY NIGHT.  GUSTS ARE MORE LIKELY TO REMAIN ISOLATED IN PZZ676.
SMALL CRAFT ADVISORY WINDS ARE LIKELY TO CONTINUE THROUGH SUNDAY
NIGHT.

&&

.AVIATION...16/0525Z...GENERALLY HI CONFIDENCE IN THE CURRENT TAFS.
LIFR CONDITIONS SHOULD DEVELOP AT KSMX LATE TONIGHT AND PERSIST INTO
SAT MORNING. FOR KSBA...LIFR CONDITIONS AT TAF ISSUANCE TIME WILL
LINGER THRU ABOUT 07Z THEN A NORTHERLY FLOW THRU THE PASSES AND
CANYONS SHOULD CLEAR OUT THE LOW CLOUDS WITH VFR CONDITIONS FOR THE
REST OF THE NIGHT THRU SAT. HOWEVER...THE TIMING OF THE CLEARING
COULD BE AN HOUR OR TWO TOO EARLY. FOR KOXR... KLAX...AND KLGB...LOW
CLOUDS AND LIFR/IFR CONDITIONS WILL LINGER OR DEVELOP OVERNIGHT THEN
PERSIST THRU MID TO LATE SAT MORNING... ALTHO CIGS SHOULD IMPROVE TO
MVFR BY 17Z AT KLAX AND KLGB. MVFR CONDITIONS DUE TO HAZE SHOULD
LINGER AT SEVERAL COASTAL AIRFIELDS INTO EARLY SAT AFTERNOON. MVFR
VSBYS ALSO CAN BE EXPECTED AT KBUR AND KVNY AT TIMES THRU 20Z SAT.
OTHERWISE...KSBP AND INLAND AIRFIELDS WILL BE VFR THRU SAT. GUSTY W
WINDS AT KWJF AND KPMD WILL DIMINISH TONIGHT THEN BECOME VERY GUSTY
BY SAT AFTERNOON...WITH THE SLIGHT CHANCE OF MVFR VSBYS DUE TO
BLOWING DUST BY LATE AFTERNOON. GUSTY NW WINDS ARE ALSO EXPECTED AT
KSBP AND KSMX SAT AFTERNOON.

KLAX...GENERALLY HI CONFIDENCE IN THE CURRENT TAF. IFR/LIFR
CONDITIONS WILL AFFECT THE AIRFIELD THRU ABOUT 17Z SAT...WITH MVFR
CONDITIONS 17Z-22Z. MVFR CIGS/VSBYS SHOULD MOVE BACK INTO THE
AIRFIELD BY 03Z SAT EVENING AND CONTINUE THRU 12Z.

KBUR...GENERALLY HI CONFIDENCE IN THE CURRENT TAF WITH MVFR VSBYS
TONIGHT THRU 17Z SAT...THEN VFR THE REST OF SAT AND SAT EVENING.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).

&&

PUBLIC...SIRARD/MW
AVIATION...SIRARD
MARINE....SMITH
SYNOPSIS...KJ

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Mar 15, 2:15 PM PDT, 12 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
215 PM PDT FRI MAR 15 2013

CAZ034>041-044>046-051>054-059-087-088-547-548-161300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
215 PM PDT FRI MAR 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

PATCHY DENSE FOG IS POSSIBLE ACROSS THE SAN GABRIEL VALLEY LATER
TONIGHT. GUSTY NORTHERLY WINDS WILL DEVELOP LATER THIS AFTERNOON AND
EVENING ACROSS THE SANTA BARBARA COUNTY MOUNTAINS AND ADJACENT SOUTH
COAST AS WELL AS THE INTERSTATE 5 CORRIDOR.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

GUSTY NORTHERLY WINDS ARE EXPECTED IN SOUTHERN SANTA BARBARA COUNTY
AS WELL THE I5 CORRIDOR AREA AND ANTELOPE VALLEY LATE SATURDAY INTO
EARLY SUNDAY. THERE WILL BE A CHANCE OF SHOWERS LATE TUESDAY NIGHT
INTO WEDNESDAY. SHOWERS SHOULD BE LIGHT OVERALL AND SNOW LEVELS
WILL REMAIN ABOVE 5000 FEET.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MW

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 3:20 AM PDTWind AdvisoryLOXLos Angeles29 hr
Mar 16, 5:45 AM PDTDense Fog AdvisoryLOX3 hr

Nearby

Gale Warnings in California, 2013Every gale warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.